Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 352, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 29, 2018, 1:26 AM CDT for Gove County, Kansas. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 29, 2018, 1:26 AM CDT (06:26 UTC)
- Expired
- Jul 29, 2018, 2:00 AM CDT
- In force
- 34 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 2.0 in
- Wind
- 80.0 mph
County Gove County, KS
The radar
The Dodge City radar (KDDC), 123 km from the middle of the area, began a volume at 06:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 28, 6:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 6.4 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1797 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1480 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.8
The text
As transmitted.
404
WUUS53 KGLD 290626
SVRGLD
KSC063-290700-
/O.NEW.KGLD.SV.W.0352.180729T0626Z-180729T0700Z/
BULLETIN - EAS ACTIVATION REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
126 AM CDT SUN JUL 29 2018
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Southern Gove County in west central Kansas...
* Until 200 AM CDT.
* At 125 AM CDT, a severe thunderstorm was located 5 miles southeast
of Gove, moving south at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
* Locations impacted include...
Gove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10068 3892 10075 3903 10030 3875 10015
3870 10015
TIME...MOT...LOC 0625Z 351DEG 38KT 3889 10043
HAIL...2.00IN
WIND...80MPH
$$
JN1 follow-up statement
642
WWUS53 KGLD 290642
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
142 AM CDT SUN JUL 29 2018
KSC063-290700-
/O.CON.KGLD.SV.W.0352.000000T0000Z-180729T0700Z/
Gove KS-
142 AM CDT SUN JUL 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 200 AM CDT
FOR SOUTHERN GOVE COUNTY...
At 142 AM CDT, a severe thunderstorm was located 5 miles northwest of
Pendennis, moving south at 45 mph.
This is a very dangerous storm.
HAZARD...80 mph wind gusts and two inch hail.
SOURCE...Radar indicated.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be heavily damaged. Expect
considerable damage to roofs, windows, and vehicles.
Extensive tree damage and power outages are likely.
This severe thunderstorm will remain over mainly rural areas of
southern Gove County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3870 10068 3880 10068 3896 10028 3875 10015
3870 10015
TIME...MOT...LOC 0642Z 351DEG 38KT 3871 10039
HAIL...2.00IN
WIND...80MPH
$$
JNWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 10:18 PM CDT, 3 hours 8 minutes earlier.
Area forecast discussion, Jul 28, 10:18 PM CDT, 3 hours 8 minutes before
Area Forecast Discussion National Weather Service Goodland KS 918 PM MDT Sat Jul 28 2018 .UPDATE... Issued at 918 PM MDT Sat Jul 28 2018 Update sent out to remove Kit Carson/Cheyenne counties in CO as well as Wallace...Greeley and Wichita counties in NW KS. Severe Thunderstorm Watch #320 remains in effect through 100 am MDT for the remainder of the region. && .SHORT TERM...(This evening through Sunday) Issued at 249 PM MDT Sat Jul 28 2018 Latest upper air analysis shows the retrograding ridge over the Four Corners Region. Rounding the ridge are small scale short wave troughs. (The short wave trough currently over Southern Wyoming, extending south into Central Colorado, will be responsible for firing the expected severe convection late this afternoon and evening.) At the surface a stalled front was west of the forecast area, running roughly north and south. For the rest of today am expecting the storm activity to fire off the higher terrain of Wyoming and Colorado and move east-southeast toward the forecast area. The stalled front should also serve as a focus for storm generation as the upper level short wave trough approaches. Near term data continues to suggest two batches of storm activity moving across the forecast area, one originating from Central Colorado and the second from the Nebraska Panhandle. the first batch coming from Colorado will affect the south half of the forecast area this evening. The northern batch should move in an hour or so behind the first, moving over the northeaster half to third of the forecast area. Flash flooding will be more favored for the northern batch due to the much larger area of storm activity expected. (Most of the storm activity with this batch will be northwest of the forecast area.) Foresee the storm activity in each batch merging into a couple storm clusters, the question is when and where that will occur. Storms with the northern batch may merge prior to even entering the forecast area, but don't have enough confidence to commit to that at this point. Storm activity will end from northwest to southeast late this evening, possibly extending an hour or two past midnight. Peak storm intensity time should be in the 6-9 PM local time window. Storm activity should then gradually decline after that point. Threats: Hail up to baseball size. Confidence is on the high side that hail will be larger than two inches in diameter. The hail threat will be greatest prior to storms merging into a larger group of storm activity. Wind gusts up to 75 MPH. This will be a threat with individual storms before they merge, and become a more widespread threat once the storm merge together. Flash flooding. This will become more of a threat when storms merge into clusters. The more favored part of the forecast area for flash flooding will be where the northern batch of storms move due to the storm activity extending so far to the northwest. Tornado. Low risk at this point due due to 0-1km shear and 0-1km helicity being very low for tornado formation. The risk for tornadoes does increase west in Colorado near the stationary front. Sidenote....There is disagreement with the near term data regarding whether storms will come in two batches or one large mass. Consensus of near term data points toward two batches and not just one. Sunday severe weather may occur again in the afternoon as a compact upper level short wave trough moves through the forecast area. .LONG TERM...(Sunday night through Saturday) Issued at 112 PM MDT Sat Jul 28 2018 An upper ridge persists over the desert southwest at the start of the long term, with an upper trough across the eastern half of the country, resulting in northwest flow aloft. On Sunday night, an upper disturbance swings from the northern Plains towards the region. Individual storms are anticipated to develop ahead of this wave during the afternoon hours in the higher terrain west and northwest of the region, transitioning into an MCS through the evening as storms travel southeastward. Still need to determine where and when this transition will occur. With good moisture, sufficient shear and instability, severe storms are anticipated. The main threats will be large hail, strong winds, and locally heavy rainfall. Chances for showers and storms linger into Monday morning and afternoon as the upper wave pushes east of the High Plains. Surface high pressure moves in behind late Monday, leading to dry weather through at least Wednesday. Late in the work week and heading into the weekend, the upper ridge over the desert southwest builds north and east into the Plains and mostly dry conditions continue. A warming trend is forecast throughout the long term with highs rising from the mid/upper 70s on Monday to the low 90s on Saturday. Low temperatures range from the low 50s to low 70s. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 510 PM MDT Sat Jul 28 2018 VFR conditions forecast for the TAFs. Main focus will be the timing of storm arrival at the TAF sites. Currently looks like KGLD will be on the edge of the storm activity coming in from the west and the storm activity that will come down from the northwest. KMCK should have several hours of storm activity. Consensus data was indicating cloud bases would lower to MVFR. Looking at some individual models do not have much confidence of cloud bases being that low. Storm activity should be southeast of KMCK around 6z. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...JN SHORT TERM...JTL LONG TERM...JBH AVIATION...JTL
Hazardous weather outlook, Jul 29, 12:48 AM CDT, 38 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Goodland KS 1148 PM MDT Sat Jul 28 2018 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-300600- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1148 PM MDT Sat Jul 28 2018 /1248 AM CDT Sun Jul 29 2018/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...OVERNIGHT... Locally heavy rainfall, flash flooding, and an isolated severe thunderstorm capable of producing quarter to golf ball size hail will remain possible in Sheridan, Graham, and Gove counties through 2 AM CDT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... Isolated severe thunderstorms capable of producing golf ball size hail and wind gusts up to 70 mph will be possible late Sunday afternoon and evening. Isolated flash flooding will also be possible, particularly in areas that received heavy rain during the past 24 hours. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. Vincent
In the hours before
Local storm report, Jul 28, 11:05 PM CDT, 2 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1005 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 PM FLASH FLOOD MCCOOK 40.20N 100.62W
07/28/2018 RED WILLOW NE LAW ENFORCEMENT
REPORT OF MODERATE STREET FLOODING IN AND
NEAR MCCOOK, NE BY MCCOOK PD DISPATCH AND AN
EM.
&&
JRPLocal storm report, Jul 28, 11:43 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1043 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1042 PM HEAVY RAIN 1 N CULBERTSON 40.24N 100.84W
07/28/2018 M2.18 INCH HITCHCOCK NE PUBLIC
&&Local storm report, Jul 28, 11:44 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1044 PM MDT SAT JUL 28 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1043 PM FLASH FLOOD 1 N TRENTON 40.18N 101.01W
07/28/2018 HITCHCOCK NE PUBLIC
PORTION OF HIGHWAY 25 NORTH OF TRENTON
FLOODED.
&&
SJSSpecial weather statement, Jul 29, 12:32 AM CDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
1132 PM MDT SAT JUL 28 2018
KSZ013>015-028-290615-
Sheridan KS-Thomas KS-Logan KS-Sherman KS-
1132 PM MDT SAT JUL 28 2018
...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTHEASTERN LOGAN...
SHERIDAN AND EAST CENTRAL SHERMAN COUNTIES UNTIL 1215 AM MDT/115 AM
CDT/...
At 1131 PM MDT/1231 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 6 miles northeast of Menlo
to near Brewster. Movement was east at 35 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Colby, Oakley, Hoxie, Brewster, Levant, Rexford and Monument.
This includes Interstate 70 in Kansas between mile markers 32 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM MDT/200 AM
CDT/ for northwestern and west central Kansas.
LAT...LON 3914 10048 3913 10081 3911 10081 3909 10106
3943 10163 3953 10064 3933 10018
TIME...MOT...LOC 0531Z 284DEG 29KT 3942 10063 3934 10138
JNLocal storm report, Jul 29, 1:08 AM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1208 AM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1154 PM TSTM WND GST 1 W OAKLEY 39.13N 100.87W
07/28/2018 M61 MPH LOGAN KS ASOS
&&
JNLocal storm report, Jul 29, 1:24 AM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
1224 AM MDT SUN JUL 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1223 AM HAIL 5 N GOVE 39.04N 100.49W
07/29/2018 M1.75 INCH GOVE KS PUBLIC
MIX OF SIZES FROM QUARTERS TO GOLF BALLS.
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 7:27 PM CDT | Severe Thunderstorm Warning | GLD | Sherman, Wallace | 39 min |
| Jul 28, 8:05 PM CDT | Special Weather Statement | GLD | Sherman | 10 min |
| Jul 28, 8:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 54 min |
| Jul 28, 8:26 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Jul 28, 9:00 PM CDT | Flash Flood Warning | GLD | Cheyenne | 101 min |
| Jul 28, 9:14 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins, Sherman, Thomas | 46 min |
| Jul 28, 10:02 PM CDT | Special Weather Statement | GLD | Rawlins | 28 min |
| Jul 28, 10:11 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Rawlins | 64 min |
| Jul 28, 10:15 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne | 15 min |
| Jul 28, 10:48 PM CDT | Flash Flood Warning | GLD | Decatur, Norton | 95 min |
| Jul 28, 10:54 PM CDT | Tornado Warning | GLD | Rawlins | 12 min |
| Jul 28, 11:12 PM CDT | Severe Thunderstorm Warning | GLD | Decatur, Norton | 50 min |
| Jul 29, 12:15 AM CDT | Flash Flood Warning | GLD | Graham | 50 min |
| Jul 29, 12:32 AM CDT | Special Weather Statement | GLD | Sheridan, Thomas | 43 min |
| Jul 29, 12:43 AM CDT | Severe Thunderstorm Warning | GLD | Sheridan, Thomas | 32 min |
| Jul 29, 12:51 AM CDT | Severe Thunderstorm Warning | GLD | Gove, Sheridan, Thomas | 39 min |
| Jul 29, 2:51 AM CDT | Flash Flood Warning | GLD | Decatur, Graham, Norton | 6 hr |
| Jul 29, 7:04 AM CDT | Areal Flood Warning | GLD | Decatur, Graham, Norton | 4 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.